Utah, 2008

Winter Storm and High Wind in Utah, February 24 to 25, 2008

February 24 to 25, 2008 · NWS SLC · 9 events in 9 counties and zones

A Pacific storm system moved inland and impacted much of Utah throughout the day of February 25th. Strong south winds developed ahead of the system late on the 24th and into the morning hours of the 25th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific storm system moved inland and impacted much of Utah throughout the day of February 25th. Strong south winds developed ahead of the system late on the 24th and into the morning hours of the 25th. A band of valley rain and mountain snow developed along the cold front on the 25th, sweeping through most of the state by the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 23, 9:29 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 23, 9:29 PM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
929 PM MST SAT FEB 23 2008

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE INTO THE GREAT BASIN
TONIGHT AND CROSS UTAH SUNDAY. A SECOND PIECE OF THIS SYSTEM WILL
CROSS THE AREA ON MONDAY. HIGH PRESSURE WILL RETURN FOR THE
BALANCE OF THE WEEK.

&&

.DISCUSSION...LARGE UPPER LOW IN THE ERN PAC MOVING ASHORE THIS
EVENING WITH A SHORT WAVE RIDGE OVER UT MOVING EAST. MODELS
INDICATE THIS LOW WILL WEAKEN AND SEPARATE INTO 2 PIECES AS IT
MOVES THROUGH THE WESTERN STATES OVER THE NEXT 48 HRS OR SO. THE
INITIAL WAVE IS ASSOCIATED WITH THE ACTIVE BAROCLINIC ZONE NOW
CROSSING CA AND THE SECOND WITH THE WRAPPED UP CENTER OFF THE NRN
CA COAST.

THE FIRST WAVE WILL STILL HAVE DECENT JET SUPPORT AND FAIR
STRUCTURE AS IT CROSSES OUR FORECAST AREA. GRADIENT SOUTH WINDS
HAVE ALREADY DEVELOPED OVER WRN UT AND WILL INCREASE OVERNIGHT AS
THIS WAVE CROSSES THE GREAT BASIN. 700MB WIND SPEEDS OF 50-60KT
SHOULD MIX DOWN AT LEAST LOCALLY IN THE WESTERN VALLEYS AND THE
WIND ADVISORY SHOULD COVER THIS.

WARM ADVECTION PRECIP WILL START WILL START OVER NORTHERN UT AFTER
MIDNIGHT AND WILL BECOME WIDESPREAD OVER THE WESTERN 2/3 OF UT IN
THE WARM SECTOR SUNDAY MORNING. THIS COULD DECOUPLE WINDS IN SOME
AREAS BEFORE NOON. THE WEAKENING SURFACE FRONT CROSSES WRN UT IN
THE EARLY AFTERNOON WITH MORE SCATTERED OROGRAPHICALLY DRIVEN
PRECIP IN THE POST FRONTAL ENVIRONMENT LATE SUNDAY AND SUN NIGHT.

WINDS SHOULD ALSO BE STRONG IN THE MTS SUN MORNING AND WILL BE
COMBINED WITH SNOW ABV ABOUT 6500 FT. EXISTING WINTER STORM
WARNING LOOKS ON TRACK.

SNOW LEVELS WILL HAVE A HARD TIME DROPPING TO THE VALLEY FLOORS
WITH THIS FIRST WAVE...EVEN BEHIND THE FRONT. PLACES WHERE COLDER
AIR IS TRAPPED HAVE A BETTER CHANCE OF LOWER ELEVATION SNOW AND
THE ADVISORIES FOR THE CACHE VALLEY AND UINTA BASIN ALSO APPEAR ON
TRACK. MAY NEED TO ADD THE PRICE AREA AS WELL BUT WILL HOLD OFF ON
THIS FOR NOW.

THE LOW CENTER FALLS APART AS IT MOVES INLAND SUN NIGHT BUT IT
SHOULD STILL HAVE SOME SURFACE REFLECTION AND A COLDER MOIST
NORTHWEST FLOW FOLLOWS IT INTO UT MON KEEPING A THREAT OF PRECIP
GOING OVER THE NORTH.

RIDGE CONDITIONS RETURN TUE. NO UPDATES PLANNED THIS EVE.

&&

.AVIATION...PREVAILING VFR CONDITIONS CAN BE EXPECTED AT THE SLC
TERMINAL OVERNIGHT. SOUTH WINDS TO INCREASE THROUGHOUT THE
NIGHT...BECOMING GUSTY AFTER 06Z. CEILINGS EXPECTED TO LOWER NEAR 5
KFT AFTER 11Z...WITH A 20 PERCENT CHANCE OF HIGH-END MVFR CIGS
DEVELOPING BETWEEN 11Z AND 16Z ASSOCIATED WITH PASSING RAIN SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 5 AM SUNDAY TO 11 AM MONDAY FOR UTZ006.

     WINTER STORM WARNING FROM 2 AM SUNDAY TO 5 PM MONDAY FOR UTZ007-
     UTZ008-UTZ009-UTZ010.

     WINTER STORM WARNING FROM 5 AM SUNDAY TO 11 PM SUNDAY FOR UTZ517-
     UTZ518.

     SNOW ADVISORY FROM 5 AM SUNDAY TO 11 PM SUNDAY FOR UTZ001-UTZ011.

     WIND ADVISORY FROM 3 AM SUNDAY TO 3 PM SUNDAY FOR UTZ003-UTZ005-
     UTZ014-UTZ015-UTZ016.

WY...WINTER STORM WARNING FROM 5 AM SUNDAY TO 11 AM MONDAY FOR WYZ021.

&&

WILENSKY/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Feb 23, 3:30 PM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MST SAT FEB 23 2008

UTZ001>016-019>021-517-518-WYZ021-241215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
511 AM MST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A WEAK SYSTEM WILL EXIT THE AREA EARLY THIS EVENING BRINGING
AN END TO ISOLATED RAIN AND SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER PACIFIC SYSTEM WILL IMPACT THE REGION SUNDAY INTO
MONDAY...BRINGING VALLEY RAIN AND SNOW WITH MOUNTAIN SNOW TO MUCH
OF THE OUTLOOK AREA. STRONG SOUTH WINDS ARE ALSO FORECAST TO
PRECEDE THIS SYSTEM ON SUNDAY. REFER TO THE LATEST STATEMENTS
FOR DETAILS ON THE WIND.

SIGNIFICANT SNOW ACCUMULATIONS ARE FORECAST ACROSS THE HIGHER
TERRAIN OF UTAH. SEE THE LATEST WINTER WEATHER STATEMENTS FOR
ADDITIONAL INFORMATION.

HIGH PRESSURE WILL RETURN TO THE AREA FOR TUESDAY THROUGH THURSDAY
WITH LOCAL INVERSION CONDITIONS DEVELOPING IN THE NORTHERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AOT

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

7 winter storm, 2 high wind. Local standard time, as filed.

Winter Storm, Wasatch Mountains South of I-80

When
February 24, 3:00 AM MST to February 25, 5:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Brighton Crest received the most snow in the state, with 22 inches storm total. Other totals from the area included 20 inches at Alta Collins and 19 inches at Park City Jupiter Peak. This snowfall was accompanied by strong winds, with the strongest recorded gust being 76 mph at Mt. Baldy.

High Wind, Great Salt Lake Desert and Mountains

When
February 24, 4:30 AM MST to 9:15 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

The Upper Cedar Mountain sensor recorded a 76 mph wind gust, while the Tooele City sensor gusted to 61 mph.

High Wind, Salt Lake and Tooele Valleys

When
February 24, 4:50 AM MST to 12:15 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong wind gusts were widespread across the Salt Lake and Tooele Valleys, including a 72 mph gust at Stockton Bar, a 68 mph wind gust at Vernon Hill, and a 61 mph wind gust at Olympus Cove.

Winter Storm, Central Mountains

When
February 24, 5:00 AM MST to February 25, 4:00 AM MST
Where
Central Mountains forecast zone
Reported by
Mesonet

Farnsworth Lake SNOTEL received 1.10 inches snow water equivalent, or about 12 inches of new snow for the event. This snowfall was also accompanied by strong winds, with the highest recorded wind gust being 77 mph at the Signal Peak RAWS.

Winter Storm, Southern Mountains

When
February 24, 5:00 AM MST to February 25, 5:00 AM MST
Where
Southern Mountains forecast zone
Reported by
Mesonet

Kolob SNOTEL received 1.30 inches snow water equivalent, or approximately 15 inches of new snow for the event. Snowfall in this area was accompanied by 75 mph wind gusts along the ridgelines.

Winter Storm, Wasatch Mountains I-80 North

When
February 24, 6:00 AM MST to February 25, 5:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Mesonet

Snowbasin received a storm total of 17 inches of new snow. This was accompanied by strong winds, including 82 mph gusts at Snowbasin Straw Top and 76 mph gusts at Ogden Peak.

Winter Storm, Western Uinta Mountains

When
February 24, 5:00 PM MST to February 25, 5:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
Mesonet

Trial Lake SNOTEL indicated approximately 12 inches of snow in a 12 hour period.

Winter Storm, Wasatch Plateau/Book Cliffs

When
February 24, 5:00 PM MST to February 25, 5:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
Mesonet

The Indian Canyon SNOTEL received 1.70 inches of snow water equivalent for the storm, or approximately 18 inches of snow in 24 hours.

Winter Storm, Wasatch Mountain Valleys

When
February 24, 5:00 PM MST to February 25, 4:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

Park City received a storm total of 10 inches new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84313, 84311, 84310, 84319, 84320, 84312, 84314, 84315, 84317.